Open Access
Translator Disclaimer
August, 1984 Boundary Value Problems and Sharp Inequalities for Martingale Transforms
D. L. Burkholder
Ann. Probab. 12(3): 647-702 (August, 1984). DOI: 10.1214/aop/1176993220

Abstract

Let $p^\ast$ be the maximum of $p$ and $q$ where $1 < p < \infty$ and $1/p + 1/q = 1$. If $d = (d_1, d_2, \cdots)$ is a martingale difference sequence in real $L^p(0, 1), \varepsilon = (\varepsilon_1, \varepsilon_2, \cdots)$ is a sequence of numbers in $\{-1, 1\}$, and $n$ is a positive integer, then $\|\sum^n_{k=1} \varepsilon_kd_k\|_p \leq (p^\ast - 1) \|\sum^n_{k=1} d_k\|_p$ and the constant $p^\ast - 1$ is best possible. Furthermore, strict inequality holds if and only if $p \neq 2$ and $\|\sum^n_{k=1} d_k\|_p > 0$. This improves an earlier inequality of the author by giving the best constant and conditions for equality. The inequality holds with the same constant if $\varepsilon$ is replaced by a real-valued predictable sequence uniformly bounded in absolute value by 1, thus yielding a similar inequality for stochastic integrals. The underlying method rests on finding an upper or a lower solution to a novel boundary value problem, a problem with no solution (the upper is not equal to the lower solution) except in the special case $p = 2$. The inequality above, in combination with the work of Ando, Dor, Maurey, Odell, Olevskii, Pelczynski, and Rosenthal, implies that the unconditional constant of a monotone basis of $L^p(0, 1)$ is $p^\ast - 1$. The paper also contains a number of other sharp inequalities for martingale transforms and stochastic integrals. Along with other applications, these provide answers to some questions that arise naturally in the study of the optimal control of martingales.

Citation

Download Citation

D. L. Burkholder. "Boundary Value Problems and Sharp Inequalities for Martingale Transforms." Ann. Probab. 12 (3) 647 - 702, August, 1984. https://doi.org/10.1214/aop/1176993220

Information

Published: August, 1984
First available in Project Euclid: 19 April 2007

zbMATH: 0556.60021
MathSciNet: MR744226
Digital Object Identifier: 10.1214/aop/1176993220

Subjects:
Primary: 60G42
Secondary: 46E30 , 60G46 , 60H05

Keywords: biconvex function , boundary value problem , contractive projection , Haar system , martingale , martingale transform , monotone basis , nonlinear partial differential equation , optimal control , stochastic integral , unconditional constant

Rights: Copyright © 1984 Institute of Mathematical Statistics

JOURNAL ARTICLE
56 PAGES


SHARE
Vol.12 • No. 3 • August, 1984
Back to Top